Combined contraceptive pill ‘does not lead to weight gain’
Washington: Contrary to popular misconceptions, the combined pill - the most widely used contraceptive up to the age of 29 - does not cause weight increase, shows a new research from the University of Gothenburg, Sweden.
In her thesis, Ingela Lindh reports on a long-term study of 1,749 women born in 1962, 1972 and 1982 who answered questions about matters such as contraception, pregnancies, height/weight and smoking habits every five years from the age of 19 to 44.
"The women who were on the pill and were monitored from their teenage years until the age of 34 didn`t put on any more weight than their peers who had never taken the pill at all," said Lindh, a registered midwife and researcher at the Sahlgrenska Academy.
"There were lots of reasons why women came off the pill, including a fear of side-effects, weight gain and mood swings, and these gradually increased over time and were more common in the youngest group," says Lindh.
Despite women`s concerns about weight gain, the researchers did not find any link between being on the pill and putting on weight. The only factors that affected weight were ageing and smoking.
Lindh said she would like this new knowledge to increase the use of the combined pill and thus reduce the risk of unwanted pregnancies.